Kentucky, 2004

Flood in Kentucky, April 14, 2004

April 14, 2004 · NWS JKL · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 14, 5:21 AM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Apr 14, 5:21 AM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
621 AM EDT WED APR 14 2004

.DISCUSSION...

BIGGEST PROBLEM TODAY COMES WITH SNOWFALL FORECAST. TO BEGIN
WITH...AS OF ABOUT 530AM THIS MORNING...BLACK MOUNTAIN...IN THE FAR
SOUTHEASTERN PORTION OF OUR CWA...ABOVE 3000 FT...CAME IN AT 27
DEGREES. ANY IMPRESSIVE ECHOES HAVE BEEN ONLY SPARSE OVER THE
AREA...WITH SIGNS OF WEAKENING THROUGHOUT THE AREA. THOUGHT AT
FIRST...THAT RADAR WAS JUST OVERSHOOTING ANY ECHOES OVER THE
AREA...BUT THE DE-INTENSIFICATION TREND HAS WORKED IT/S WAY TOWARD
THE RDA A GOOD DEAL AS WELL. DESPITE THIS...EXPECT THAT ANY PRECIP
WORKING INTO THE HIGHER ELEVATIONS IN THE AREA WOULD BE SNOW. PUT IN
A CALL TO THE STATE POLICE AT AROUND 5AM TO ENQUIRE AS TO THE
CONDITIONS ON HWY 119 IN HARLAN COUNTY...A HIGH ELEVATION PASS. NO
ADVERSE CONDITIONS WERE REPORTED....AND A TROOPER HAD JUST TRAVELED
THE ROUTE. AS FOR THE ZONES...MENTIONED A CHANCE OF SNOW MIXING IN
BELOW 2000 FT...WHICH HAS BEEN REPORTED BY COOP ALREADY THIS MORNING
IN JACKSON CO AT ABOUT 1.3KFT...SNOW LIKELY ABOVE 2000 EARLY...WITH
ACCUMULATIONS OF LESS THAN ONE INCH BTWN 2000 AND 3000...AND AROUND
1 INCH ABOVE 3000 FT...A VERY SMALL PORTION OF THE CWA. EXPECT
CHANGEOVER TO SNOW...WHEREVER IT MAY BE SEEN...WILL BEGIN EARLY
THIS MORNING...BUT SHOULD COMPLETE...EVEN AT THE HIGHEST
ELEVATIONS...BY AROUND NOONTIME.

BACK EDGE OF PRECIP ASSOCIATE WITH UPPER LOW OVER WESTERN NORTH
CAROLINA AT 10Z...HAD ALREADY MADE IT EAST OF LEX BY 9Z. AS
SUCH...TRENDED BACK POPS FOR TODAY FOR EASTERN AREAS...WHERE PRECIP
SHOULD BE BEGINNING TO WRAP UP BY VERIFICATION TIME. THEN WENT HIGH
CHANCE IN CENTRAL PORTION OF THE CWA...AND LOW LIKELY EAST AND FAR
SOUTHEAST. COVERAGE WILL BE GOOD...BUT QPF LACKING TODAY.

INTRODUCED FOG INTO ZONES FOR TONIGHT PER EXTRA MOISTURE LYING
AROUND...AND CLEAR SKIES WITH NEARLY CALM WINDS EXPECTED TONIGHT.
DECOUPLING WILL MORE THAN LIKELY OCCUR...BUT FELT TEMP RANGE WOULD
NOT BE SUCH THAT A RIDGE VALLEY SPLIT WAS NECESSARY IN THE ZONES FOR
TONIGHT. SPLIT AND FOG REMAIN FOR THURSDAY NIGHT. BEGAN TO TREND UP
FRIDAY HIGHS A BIT AS IT LOOKS LIKE RIDGING WILL HELP TO QUICKLY
INTRODUCE WARMER AIR QUICKLY...850TEMPS NEARING 9.5 TO 10 DEGREES.
DON/T EXPECT COMPLETELY EFFICIENT MIXING FRIDAY THOUGH AS SFC LOW
TRACKING NORTH OF THE GREAT LAKES AREA MAY INTRODUCE SOME CLOUD
COVER...OTHERWISE...THOSE 850 TEMPS WOULD MEAN MUCH WARMER HIGHS.
SAT AND SUN STILL ON TRACK FOR HIGHS NEARLY 10 DEGREES ABOVE NORMAL
FOR MID APRIL...AND LOWS 5 TO 10 ABOVE NORMAL AS WELL. LOOKS LIKE
SPLITS WILL MORE THAN LIKELY BE AVOIDED BOTH SAT AND SUN
MORNINGS...AS A BIT OF CLOUD COVER STILL RESIDENT INTO THE EVENING
SAT...AND BRISK WINDS AHEAD OF YET ANOTHER SYSTEM THAT WILL TRACK
NORTH OF THE AREA EARLY NEXT WORK WEEK.

&&

.PREV DISCUSSION...

713 PM EDT TUE APR 13 2004

WITH THE EARLIER REPORT OF SNOW IN WAYNE COUNTY...HAVE UPDATED THE
FORECAST TO REMOVE TIMING FOR SNOW IN THE WESTERN FRINGE OF THE
AREA. OVER THE REMAINDER OF THE AREA...HAVE ADJUSTED THE TIMING FOR
SNOW MIXING IN BELOW 2000 FEET TO THE OVERNIGHT HOURS RATHER THAN
TOWARD DAWN. ABOVE 2000 FEET...HAVE LEFT THE TIMING FOR A SWITCH TO
SNOW DURING THE OVERNIGHT HOURS.

&&

615 PM EDT TUE APR 13 2004

A VERY BUSY DAY ONCE AGAIN. THUNDERSTORMS LIKELY PRODUCING HAIL HAVE
JUST EXITED THE EASTERN END OF THE FORECAST AREA...AND THERE WAS
JUST A REPORT OF SNOW AT THE WESTERN END. THE CHANCE OF ANY MORE
THUNDER IN THE EAST IS VERY MINIMAL...AND THE PRIMARY CONCERN FROM
NOW ON WILL BE THE POTENTIAL FOR SNOW TONIGHT INTO WEDNESDAY.

THERE IS AGREEMENT AMONG THE MODELS FOR THE SYNOPTIC SCALE
FEATURES...AND HAVE USED THE MESOETA FOR THE DETAILS OF THE
FORECAST. SURFACE LOW PRESSURE NEAR THE EASTERN TIP OF THE STATE
WILL CONTINUE TO TRACK NORTHEAST...WITH COLDER AIR MOVING INTO THE
REGION BEHIND IT TONIGHT. THE UPPER LOW FOLLOWS CLOSELY
BEHIND...PASSING OVER THE REGION TONIGHT. THE FREEZING LEVEL WILL
LOWER DURING THE NIGHT...AND SHOWERS WILL CHANGE TO SNOW ABOVE 2000
FEET...WITH SOME LIGHT ACCUMULATION POSSIBLE. HAVE MENTIONED THE
RAIN POSSIBLY MIXING WITH SNOW EVEN BELOW 2000 FEET LATE TONIGHT.
HOWEVER...IF THE RECENT REPORT OF SNOW OUT OF WAYNE COUNTY PROVES TO
BE MORE THAN A FREAK OCCURRENCE...AN UPDATE WILL BE NEEDED.

THE PRECIP WILL LIKELY LINGER INTO EARLY WEDNESDAY OVER ALL BUT THE
FAR SOUTHWEST PART OF THE AREA...BUT QUICKLY END. THE MESOETA
SUGGESTED THAT THERE WOULD BE A SHARP WESTERN EDGE TO THE CLOUDS
DURING THE DAY. THE CLEARING PROGRESSES SLOWLY ACROSS THE AREA
DURING THE DAY WEDNESDAY...WITH THE FAR SOUTHEAST AREAS EXPECTED TO
REMAIN MOSTLY CLOUDY. ALL AREAS WILL CLEAR WEDNESDAY NIGHT.

THE DRY WEATHER THEN LASTS INTO THE WEEKEND AS UPPER RIDGING TAKES
HOLD. WITH SUNSHINE AND WARMING TEMPS ALOFT...WE WILL HAVE A
DRAMATIC WARMUP TO ABOVE NORMAL READINGS FOR LATE IN THE WEEK. THE
GFS STILL INDICATED THE NEXT SYSTEM WILL AFFECT US LATE IN THE
WEEKEND AND EARLY IN THE NEW WEEK. WOULD NOT RULE OUT A SHOWER OR
THUNDERSTORM IN THE WARM AIR ADVECTION ON SUNDAY...BUT HAVE HELD
POPS TO SLIGHT CHANCE. HAVE GONE A BIT HIGHER WITH A MINIMAL CHANCE
AS THE NEXT COLD FRONT THEN ARRIVES MONDAY.

548 AM EDT TUE APR 13 2004

PREVIOUS DISCUSSION HAD THE CURRENT CONDITIONS WELL IN HAND. PRECIP
CURRENTLY OVER THE AREA HAS GENERALLY HELD TOGETHER...BUT HAS
WEAKENED A BIT AS ITS MEANDERED AWAY FROM A TONGUE OF ELEVATED THETA
E STRETCHING JUST INTO THE EASTERN REACHES OF THE CWA AS OF 830Z.
RUC HAS CURRENT CONDITIONS WELL IN HAND...INCLUDING THE RESOLUTION
OF SW ENERGY WORKING ITS WAY TOWARDS THE NORTH INTO THE AREA...IN
SUPPORT OF THE PRECIP NOW BEING SEEN. UPPER LOW STILL RESIDES OVER
MISSISSIPPI...BUT BY 18Z THIS AFTERNOON...WILL BE WELL INTO THE
STATE...OVER CENTRAL KENTUCKY. TILT WITH HEIGHT YIELDS A SFC LOW
PARKED OVER FAR EASTERN KENTUCKY BY THE SAME TIME. WELL DEFINED
ROTATION WILL YIELD A NICE CAA/WAA COUPLET OVER THE AREA AT TIME OF
MAX HEATING...WHICH WILL HELP IN DEVELOPING A VERY NICE TEMPERATURE
GRADIENT WEST TO EAST ACROSS THE CWA FOR THIS AFTERNOON HIGHS. THIS
SAME COUPLET WILL HELP TO ISOLATE THE CHANCES FOR
THUNDERSTORMS...OTHER THAN THUNDER LEFT OVER THIS MORNING FROM
CURRENT ACTIVITY...TO THE FAR EASTERN PORTIONS OF THE CWA.

AS FOR THE THUNDERSTORM ACTIVITY FOR THIS AFTERNOON. AS STATED
BEFORE...FEEL THAT THE BEST ACTIVITY WILL BE ISOLATED TO THE EASTERN
PORTION OF THE CWA...BUT WILL ALSO DEPEND GREATLY ON THE CLOUD COVER
SITUATION. MESOETA INSISTS ON BRINGING A DRY SLOT THROUGH THE FAR
EASTERN PORTION OF THE CWA AROUND PEAK HEATING...FURTHER
STRENGTHENING THE AFOREMENTIONED TEMP GRADIENT. THIS HAS BEEN A VERY
CONSISTENT FEATURE...AND SHOWS UP WELL IN RH PLAN VIEWS...NEG OMEGA
FIELD...AND ACTUALLY SHOWS UP NICELY IN A 300K WIND/HEIGHT LAYOVER
AS AN AREA OF POS 300K HEIGHT ADVECTION. GIVEN THIS...BUFKIT
SOUNDINGS ILLUSTRATE VERY IMPRESSIVE CAPE THROUGH THOSE AREAS.
LOOKING AT THE GRUN SOUNDING AS AN APPROXIMATION OF OUR FAR EASTERN
REACHES...THE POSSIBILITY OF SEVERE HAIL WITH ANY STORMS THAT FIRE
IS GOOD ...GIVEN A WB ZERO OF AROUND 6000FT...OVER 90 PERCENT OF THE
CAPE ABOVE THAT...AND FAVORABLE WIND STRENGTH AND SHEAR. THE
POSSIBILITY OF SEVERE WINDS SEEMS A VERY REAL THREAT AS WELL GIVEN A
NICE LOOKING AREA OF DRY AIR ABOVE 3KM...PLENTY OF WIND TO MIX FROM
ALOFT...AND A POSSIBLE STOUT STORM MOTION OF ABOUT 30KTS. STORMS
WILL BE TOO HIGH BASED FOR THE HIGH THREAT OF ANY TOR...BUT GIVEN
DIR SHEAR OF ENVIRONMENT...ABOVE THREATS ARE ONLY ENFORCED. NOT ONLY
THIS...BUT A PAIR OF SW/S DIAGNOSED BY THE META TO SWING THROUGH
EARLY THIS AFTERNOON...AN ADDITION TO A MARKED AREA OF
FRONTOGENESIS...MAY MANAGE TO SERVE AS A FOCAL POINT FOR ANY
CONVECTION.

CHANGES FOR TONIGHT WERE MINIMAL...KEPT CHANCE OF SNOW ABOVE 2500
FEET..ALTHOUGH THE VERY NEWEST GUIDANCE SUGGESTS EVEN
HIGHER...ALTERATIONS WILL HAVE TO BE LEFT UP TO NEXT PACKAGE. BEYOND
TONIGHT...BIGGEST CHANGE INVOLVED TIMING OF DEPARTURE OF CLOUD COVER
AND LEFTOVER POPS EXTENDED A BIT LONGER IN THE HIGHEST ELEVATIONS
THANKS TO A BIT OF UPSLOPE LATE WED NIGHT...AND ALSO RAISING TEMPS
THURS NIGHT A BIT TO REFLECT SOME WAA EXPECTED AHEAD OF THE NEXT
SYSTEM AND LONGWAVE RIDGING.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE
&&

PIEPER
Hazardous weather outlook, Apr 14, 5:35 AM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
635 AM EDT WED APR 14 2004

KYZ087-088-118-120-151100-
BELL KY-HARLAN KY-LETCHER KY-PIKE KY-
INCLUDING THE CITIES OF...HARLAN...MIDDLESBORO...PIKEVILLE...
PINEVILLE AND WHITESBURG
635 AM EDT WED APR 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW IS POSSIBLE ACROSS THE AREA EARLY TODAY...ESPECIALLY ON THE
HIGHER ELEVATIONS. ANY MORNING SNOW WILL CHANGE OVER TO RAIN BY
NOON...WITH LITTLE TO NO SNOW ACCUMULATION EXPECTED BELOW 2000
FEET...LESS THAN AN INCH BETWEEN 2000 AND 3000 FEET...AND AROUND ONE
INCH ABOVE 3000 FEET.  ALSO...PATCHY...DENSE...VALLEY FOG IS POSSIBLE
TONIGHT THANKS TO LEFT OVER MOISTURE FROM THE RECENT RAINS WITH CLEAR
SKIES AND NEARLY CALM WINDS ALLOWING FOR ABUNDANT COOLING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO CALL IN ANY SNOW ACCUMULATIONS TODAY...TO THE
NATIONAL WEATHER SERVICE OFFICE IN JACKSON KENTUCKY.

KYZ084>086-110-113-115>117-151100-
CLAY KY-FLOYD KY-KNOTT KY-KNOX KY-LESLIE KY-MCCREARY KY-PERRY KY-
WHITLEY KY-
INCLUDING THE CITIES OF...BARBOURVILLE...HAZARD...HINDMAN...HYDEN...
MANCHESTER...PRESTONSBURG...WHITLEY CITY AND WILLIAMSBURG
635 AM EDT WED APR 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW IS POSSIBLE ACROSS THE AREA EARLY TODAY...ESPECIALLY ON THE
HIGHER ELEVATIONS. ANY MORNING SNOW WILL CHANGE OVER TO RAIN BY
NOON...WITH LITTLE TO NO SNOW ACCUMULATION EXPECTED BELOW 2000
FEET...AND LESS THAN AN INCH ABOVE 2000 FEET.
ALSO...PATCHY...DENSE...VALLEY FOG IS POSSIBLE TONIGHT THANKS TO LEFT
OVER MOISTURE FROM THE RECENT RAINS WITH CLEAR SKIES AND NEARLY CALM
WINDS ALLOWING FOR ABUNDANT COOLING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KYZ052-058>060-068-069-079-080-083-104-106>109-111-112-114-119-
151100-
BREATHITT KY-ELLIOTT KY-ESTILL KY-JACKSON KY-JOHNSON KY-LAUREL KY-
LEE KY-MAGOFFIN KY-MARTIN KY-MENIFEE KY-MORGAN KY-OWSLEY KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WOLFE KY-
INCLUDING THE CITIES OF...BEATTYVILLE...BOONEVILLE...CAMPTON...
FRENCHBURG...INEZ...IRVINE...JACKSON...LONDON...MCKEE...MONTICELLO...
MOREHEAD...MOUNT VERNON...PAINTSVILLE...SALYERSVILLE...SANDY HOOK...
SOMERSET...STANTON AND WEST LIBERTY
635 AM EDT WED APR 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW IS POSSIBLE ACROSS THE AREA EARLY TODAY...ESPECIALLY ON THE
RIDGES. ANY MORNING SNOW WILL CHANGE OVER TO RAIN BY NOON...WITH
LITTLE TO NO SNOW ACCUMULATION EXPECTED.
ALSO...PATCHY...DENSE...VALLEY FOG IS POSSIBLE TONIGHT THANKS TO LEFT
OVER MOISTURE FROM RECENT RAINS WITH CLEAR SKIES AND NEARLY CALM
WINDS ALLOWING FOR ABUNDANT COOLING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KYZ044-050-051-151100-
BATH KY-FLEMING KY-MONTGOMERY KY-
INCLUDING THE CITIES OF...FLEMINGSBURG...
MOUNT STERLING AND OWINGSVILLE
635 AM EDT WED APR 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

PATCHY...DENSE...VALLEY FOG IS POSSIBLE TONIGHT THANKS TO LEFT OVER
MOISTURE FROM RECENT RAINS WITH CLEAR SKIES AND NEARLY CALM WINDS
ALLOWING FOR ABUNDANT COOLING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PIEPER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Martin

When
April 14, 8:45 AM EST to 9:00 PM EST
Where
Martin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

Persistent rain caused backwater from the Tug Fork of the Big Sandy River to flow over Highway 292 near Fluty Lick. The water was three feet deep. Backwater was also reported across Riverfront Road in the community of Warfield.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391036.